Recently, a patient of mine called about her post-meal glucose levels which were increasing.
She had not made any changes to food choices, there were no health changes, and so my first thought was that her insulin was bad. I had the patient get a new pen from the box and try that. There was no improvement so I asked her if she had another box of pens. The patient had one older pen from another box available, and began to use that. Her glucose started to do better. We contacted the pharmacy and got a refill for her pens and figured all would be well.
Four days later, the patient called back with the same problem. It appeared she had started on her new pens and now her readings were high once again.
We asked the patient to come into the office to see if we could figure out what was going on. When she came in we had her demonstrate the dose and found the problem.
The patient had been using the old Novolog FlexPens and when she moved to the new FlexTouch, she did not realize that the plunger does not back out. So she was not holding the button long enough to deliver the full dose of insulin. Once she was instructed on the proper use, the problem disappeared.
- The FlexPen and FlexTouch pens are similar-looking devices, but deliver insulin differently.
- Failure to teach patients how to properly use the new Flextouch can result in increased glucose levels.
CDE, Alberta, Canada
Please note that FlexTouch pens are only being used with Levemir in the United States at this time. However, the new pens are available with Novolog in Canada.
Dave Joffe, Editor-in-chief, Diabetes In Control, BSPharm, CDE